Alert archive / Hawaii / Flash Flood Watches in 2008

Flash Flood Watch 3, NWS Honolulu, HI

February 7, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 7, 2008, 7:45 PM HST for Kalawao County, Hawaii. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2008, 7:45 PM HST (05:45 UTC)
Expired
Feb 8, 2008, 3:46 PM HST
In force
20 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 7, 4:20 PM HST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 7, 4:20 PM HST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
420 PM HST THU FEB 7 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE STATE
THROUGH SATURDAY. THE THREAT OF HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WILL PERSIST UNTIL SATURDAY. A MORE TYPICAL TRADE WIND
REGIME WILL BE IN PLACE FOR THE FIRST FEW DAYS OF NEXT WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS HAVE DEVELOPED IN THE MOIST AND
UNSTABLE AIRMASS DRAPED ACROSS THE STATE. THE UPPER LEVEL TROUGH
REMAINS POSITIONED IN THE AREA. MORNING SUNSHINE PROVIDED FUEL TO
THE CONVECTION AND HEAVY RAIN HAS RESULTED. RADAR INDICATES OAHU IS
THE MOST ACTIVE OF THE ISLANDS WITH HIGH REFLECTIVITY COVERING MUCH
OF THE WESTERN HALF OF THE ISLAND. OTHER MORE ISOLATED HEAVY SHOWERS
CONTINUE OVER MAUI AND THE BIG ISLAND AND APPEARS THAT THE THREAT
OF FLASH FLOODING REMAINS THROUGH THE DAYLIGHT HOURS FOR THAT AREA
SO HAVE EXTENDED THE WATCH UNTIL 8 PM.

THE SHOWER ACTIVITY WILL GENERALLY DECREASE AS THE SUN SETS WITH
MORE SHOWER COVERAGE OVER THE WATER THAN THE LAND AS THE LAND COOLS
TONIGHT.

HAVE KEPT THE WINTER WEATHER ADVISORY GOING FOR THE BIG ISLAND
SUMMITS TONIGHT WITH SUB FREEZING TEMPERATURES AND CONVECTION
CREEPING AROUND THE NEARBY SLOPES FOR ADDITIONAL SNOWFALL AND ICE
ACCUMULATION POSSIBILITIES.

FOR THE WEEKEND FORECAST...THE ABNORMALLY WET PATTERN WILL CONTINUE
FRIDAY AND EARLY SATURDAY...ESPECIALLY WINDWARD LOCATIONS AS LIGHT
TO MODERATE TRADES AND A WEAK UPPER TROUGH PERSISTS ACROSS THE
STATE. A WEAK UPPER RIDGE AXIS BUILDS ALONG 23N-25N SUNDAY AND
MONDAY WHICH WILL PUT A DAMPER ON THE HEAVIER SHOWER ACTIVITY AND
BRING MORE TYPICAL TRADE WEATHER.

HAVE BUMPED UP POPS ABOVE CLIMO FOR TUESDAY AND BEYOND NEXT WEEK AS
MODELS MOVE THE HIGH EAST OF THE AREA AND TURN THE TRADES MORE
EAST-SOUTHEAST. THIS BRINGS DEEPER MOISTURE AND INSTABILITY BACK
INTO THE STATE.

&&

.MARINE...ADVISORY LEVEL SURF WILL MAINTAIN ACROSS NORTH FACING
SHORES OF THE SMALLER ISLANDS TONIGHT THROUGH FRIDAY NIGHT. THE
DIRECTION OF THE SWELL IS ALSO BRING ADVISORY LEVEL SURF TO WEST
FACING SHORES OF OAHU KAUAI AND NIIHAU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM HST TODAY FOR MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 4 AM HST FRIDAY MORNING FOR BIG ISLAND
SUMMITS.

HIGH SURF ADVISORY UNTIL 6AM SATURDAY FOR NORTH AND WEST SHORES OF
NIIHAU KAUAI AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND
MAUI.

&&

BRENCHLEY

In the hours before

Special weather statement, Feb 7, 3:07 PM HST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
307 PM HST THU FEB 7 2008

HIZ005>007-010-011-080200-
CENTRAL OAHU-OAHU NORTH SHORE-OAHU SOUTH SHORE-WAIANAE COAST-
WAIANAE MOUNTAINS-
307 PM HST THU FEB 7 2008

...FUNNEL CLOUDS REPORTED OVER KAPOLEI...

AT 300 PM HST...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR KAPOLEI
ASSOCIATED WITH A NEARLY STATIONARY THUNDERSTORM IN THAT AREA.
WEATHER RADAR SHOWED ONLY WEAK ROTATION IN THIS STORM.

HOWEVER...IF FUNNEL CLOUDS EXTEND TO THE GROUND...THEY CAN PRODUCE
DANGEROUS WINDS. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA SOURCES FOR
FURTHER INFORMATION.

R BALLARD
Local storm report, Feb 7, 4:49 PM HST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
449 PM HST THU FEB 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLASH FLOOD      MAKAKILO CITY           21.36N 158.09W
02/07/2008                   HONOLULU           HI   NEWSPAPER

            3 TO 4 FT DEEP WATER ON H-1 WESTBOUND LANES NEAR
            MAKAKILO.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:41 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 7, 6:47 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Watches in Hawaii, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.